Вы находитесь на странице: 1из 3

You are asked to see Mr.

Basset, who is 80 years old, currently living alone, and has


recently lost his wife. His children do not live nearby, but Mr. Basset sees them on
holidays. Mr. Basset was recently diagnosed with lung cancer and has had an
unexplained weight loss of 20 pounds in 3 months. He is getting chemotherapy as well
as taking oral medication for hypertension and arthritis, and is showing signs of
dehydration.

Mr. Basset reports that his wife did most of the cooking and he has limited cooking
skills. He usually has cereal with milk and coffee for breakfast and soup for a second
meal later in the day. He eats crackers throughout the day if he is hungry, but admits
that he doesn’t have much of an appetite. In addition, Mr. Basset has ill-fitting dentures
and claims that food just does not taste the same. He is also on a limited budget.

As people age, their body systems, including immune systems are going to

function less as compared to other population groups. Since Mr. Basset is 80 years old

and his body system is declining. Besides his age, he has lung cancer, arthritis, and

hypertension. He has not consumed enough nutritious foods to maintain his weight and

diseases. Weight loss in older adults is often associated with a loss of muscle mass,

which will eventually influence their mobility or functional status (Grodner, Roth, &

Walkingshaw, 2012). Also, he is getting chemotherapy. The side effects of

chemotherapy include loss of appetite, accelerate weight loss, and loss of muscle mass

(McGinley, 2016). Proper nutrition is one of the important factors that need to be taken

care for cancer patients. He is also not able to eat well because he has ill-fitted

dentures. Mr. Basset may not have sufficient funds to pay his bills. He might be

suffering from depression since he is living alone after his wife’s death. Mr. Basset have

more than one reason to lose his interest from life with ongoing issues which can

ultimately result into loss of interest. All of the above factors might have contributed to

his psychosocial and weight loss.


Mr. Basset’s dentures do not fit because they might have been made before his

weight loss and now they’re not fitting correctly. He also may not be cleaning well and

there might be plaque and tarter build-up. Also, aging and weight fluctuations can

significantly change the shape of the mouth and dentures don’t fit well.

At first, Mr. Basset needs to be assessed thoroughly about his weight loss

besides his current diseases and illnesses. The plan of care to improve his nutritional

status would be supplemental nutrition to meet his daily calories requirements. All group

of healthcare team members needs to be involved, including dietitian, social worker,

dentists, psychiatrists, and other professionals for his proper treatment and necessary

referrals. Dietary modification that incorporates what he likes the most, what he is

capable of chewing, and what is good for his current health status. He needs proper

dentures so that he would be able to eat properly. He also needs his social group to eat

and go through the disease process. He might need medications to improve his

appetite. If he is not able to effort food, it is also useful for him to refer to the community

organizations that provide free healthy meals. Also, he should be referred to counseling

group for proper psychotherapy treatment.

References

Grodner, M., Roth, S. L.,& Walkingshaw, B. C. (2012). Nutritional foundations and

clinical applications: A nursing approach (5th ed.). St. Louis, MO: Elsevier

Mosby.

McGinley, E. (2016). The provision of nutritional advice in patients with cancer. Journal

Of Community Nursing, 30(5), 60-66.


DISCUSSION RESPONSE:

I think you have done an excellent job on explaining Mr. Basset situation. I missed some
of the information to explain the side effects of the chemotherapy medications that may
have contributed to weight loss. Chemotherapy medications cause nausea and
vomiting, and contribute to client’s weight loss (McGinley, 2016). His dehydration could
be the cause of insufficient fluid intake and loss of fluid and electrolytes due to nausea
and vomiting. As a nurse, it is important to incorporate side effects and benefits of
medications, supplements, fluids, electrolytes, diets, etc. If he is not able to consume
enough foods, he should be encouraged to eat small amounts of nutritious foods
throughout the day to meet his daily food requirements. Some of the other risk factors of
not eating well might be because of his present diseases and his age. From my own
experiences, I came to know that during the time of illness, the desire for food
disappears. In the case of Mr. Basset, he might even decide to forgo some crucial
meals of the day. It is very important for him to visit his age group, support group, and
church for moral and other necessary psychosocial needs. Older adults may struggle
with the family and friends death and may not have desire to eat (Grodner, Escott-
Stump, & Dorner, 2016). His treatment needs to focus on the underlying cause and his
food preferences. He might benefit from nutritional supplements along with modified diet
and medications. His plan of care needs to be developed by integrating his case worker,
nurse, physician, pharmacist, dietitian, and other healthcare team members.
References
McGinley, E. (2016). The provision of nutritional advice in patients with cancer. Journal
Of Community Nursing, 30(5), 60-66.
Grodner, M., Escott-Stump, S., & Dorner, S. (2016). Nutritional foundations and clinical
applications: A nursing approach (6th ed.). St. Louis, MO: Elsevier Mosby.